Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 372, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 22, 2003, 9:46 PM EDT for Hamilton County, Meigs County, Rhea County, Tennessee. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2003, 9:46 PM EDT (01:46 UTC)
- Expired
- Aug 22, 2003, 10:45 PM EDT
- In force
- 59 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties Hamilton County, TN, Meigs County, TN, Rhea County, TN
The radar
The Northeast Alabama radar (KHTX), 112 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2889 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1273 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMRX 230146
SVRMRX
TNC065-121-143-230245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
946 PM EDT FRI AUG 22 2003
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HAMILTON COUNTY IN EAST TENNESSEE
MEIGS COUNTY IN EAST TENNESSEE
RHEA COUNTY IN EAST TENNESSEE
* UNTIL 1045 PM EDT
* AT 945 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES EAST OF GRAYSVILLE...OR 4 MILES SOUTH
OF DAYTON...MOVING SOUTH AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
6 MILES EAST OF SALE CREEK AROUND 955 PM EDT
BIG SPRING AROUND 1000 PM EDT
BIRCHWOOD AROUND 1005 PM EDT
9 MILES EAST OF SHADY GROVE AROUND 1025 PM EDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.
SEEK A STURDY SHELTER IMMEDIATELY
STAY AWAY FROM WINDOWS.
LAT...LON 3570 8492 3550 8510 3502 8541 3502 8512
3533 8491 3565 8467
$$
DHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 9:15 PM EDT, 31 minutes earlier.
Area forecast discussion, Aug 22, 9:15 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 915 PM EDT FRI AUG 22 2003 THE FOLLOWING ARE THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS... WITH THE MOST RECENT FIRST. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* EVENING FORECAST DISCUSSION 915 PM EDT FRI AUG 22 2003 STRONG TO SEVERE THUNDERSTORMS STILL OCCURRING ACROSS WEST CENTRAL PORTIONS OF THE FORECAST AREA. MSAS INDICATING DEWPOINTS STILL IN THE LOWER 70S AND LIS OF -5 TO -7 IN THIS AREA. HEAVY RAINFALL HAS OCCURRED OVER PARTS OF THE NORTHERN CUMBERLAND PLATEAU COUNTIES AND IS POSSIBLE ACROSS PARTS OF THE TENNESSEE VALLEY AND SOUTHERN CUMBERLAND PLATEAU OF SOUTHEAST TENNESSEE. NUMEROUS OUTFLOW BOUNDARIES WILL BE THE FOCUS FOR POSSIBLE LATER DEVELOPMENT TONIGHT AS THEY INTERACT WITH COLD FRONT NOW NEAR THE LOWER OHIO RIVER INTO CENTRAL OHIO AS IT MOVES SOUTHEAST. AIRMASS ACROSS NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA AREA HAS STABILIZED SOMEWHAT AFTER EARLIER ACTIVITY. WILL PROBABLY LOWER RAIN CHANCES THERE AND KEEP HIGHEST CHANCES IN THE SOUTH. UPDATE OUT AFTER 10 PM WHEN SOME OR ALL COUNTIES WILL BE DROPPED FROM WATCH. .MRX... NC...NONE. TN...NONE. VA...NONE. TD ********************************************************************* EARLY EVENING FORECAST DISCUSSION 655 PM EDT FRI AUG 22 2003 UPDATED ZONES FOR SEVERE THUNDERSTORM WATCH FOR NORTHERN CUMBERLAND PLATEAU AND TENNESSEE VALLEY COUNTIES. WATCH IN EFFECT UNTIL MIDNIGHT EDT. THUNDERSTORMS INCREASING ACROSS NORTHERN PART OF EAST TENNESSEE AHEAD OF COLD FRONT AND MCS MOVING ACROSS SOUTHERN KENTUCKY INTO NORTHERN TENNESSEE. TD ********************************************************************* AFTERNOON FORECAST DISCUSSION 300 PM EDT FRI AUG 22 2003 SHORT TERM...SHOWERS/THUNDERSTORMS HAVE DEVELOP OVER OUR VIRGINIA COUNTIES THIS AFTERNOON. MAIN CONCERN WITH THESE STORMS WILL BE RAIN AMOUNTS DUE TO SLOW MOVEMENT. EXPECT THE CONVECTION TO SPREAD OVER THE REMAINDER OF OUR AREA THROUGH THIS EVENING WITH MOST ACTIVITY CENTERED OVER EASTERN ZONES. THIS ALL IN RESPONSE TO THE MOIST...UNSTABLE AIR MASS THAT HAS SET UP IN ADVANCE OF THE COOL FRONT PROGGED TO TRACK ACROSS THE REGION LATE TONIGHT/EARLY SATURDAY. THE FRONT IS MOVING SLOWLY AND WE COULD SEE SOME LINGERING CONVECTION MAINLY OVER SOUTHERN AND EASTERN ZONES SATURDAY AFTERNOON. AS THE FRONT EXITS THE AREA A DRIER...STABLE AND SLIGHTLY COOLER AIR MASS WILL FILTER IN WITH AN UPPER LEVEL HIGH THE DOMINATE WEATHER FEATURE FOR THE REST OF THE SHORT TERM. CHA 71 90 67 90 / 30 30 20 0 TYS 70 88 67 87 / 40 40 10 0 TRI 67 84 65 84 / 70 40 10 0 OQT 70 88 67 87 / 40 30 10 0 MJB. ********************************************************************* MORNING FORECAST DISCUSSION (UPDATE) 922 AM EDT FRI AUG 22 2003 AREA RADARS FREE OF ANY SHOWERS/STORMS THIS MORNING...ALTHO CONVECTION IS NOTED OVER SRN OHIO VALLEY JUST SE OF THE COLD FRONT. MODIFIED BNA AND RNK 12Z SOUNDINGS SHOW ATMOSPHERE WILL BE HIGHLY UNSTABLE THIS AFTERNOON WITH CAPES OF 2500-3000 J/KG (LIFTED INDICES NEAR -7 DEGS C)...WITH A VERY HIGH FREEZING LEVEL AND WET BULB ZERO HEIGHT. SO...THREAT OF SEVERE IS VERY LOW AND MAIN CONCERN WILL BE LOCALLY HEAVY RAINS DUE TO WEAK WINDS ALOFT. STORM MOTION SHOULD BE A VERY SLOW DRIFT TO THE S OR SE. FOR UPDATE THIS MORNING...WILL REMOVE MENTION OF PATCHY MORNING FOG. ALSO...BASED ON YESTERDAYS COVERAGE AND LATEST SHORT RANGE MODELS THINK THAT POPS FOR NE PLATEAU AND SW VA SHOULD BE NUDGED UPWARD BY 10-15 PERCENT...CLOSER TO SE KY POPS IN THE CURRENT GRIDDED DATABASE. PROBABLY NO OTHER CHANGES NEEDED FOR NOW. TG ********************************************************************* EARLY MORNING FORECAST DISCUSSION 300 AM EDT FRI AUG 22 2003 TODAY AND TONIGHT...CURRENT SURFACE ANALYSIS SHOWS A COLD FRONT STRETCHING FROM NEAR DETROIT SOUTHWEST TO NEAR SAINT LOUIS. SATELLITE IMAGES REVEAL A BROKEN LINE OF TSTORMS OCCURRING ALONG THIS FRONT ACROSS OHIO AND INDIANA. MODELS ARE IN GENERAL AGREEMENT WITH MOVING THIS FRONT TOWARDS SOUTHWEST VA AND THE NORTHERN PLATEAU BY 00Z THIS EVENING...AND SLOWLY INTO THE FORECAST AREA THEREAFTER TONIGHT. A STRENGTHENING NORTHWEST UPPER-LEVEL FLOW WILL HELP TO CREATE A MODERATELY UNSTABLE AIRMASS AHEAD OF THE FRONT...WHICH SHOULD HELP GENERATE A BROKEN LINE OF TSTORMS ALONG THE FRONT AS IT MOVES INTO THE FORECAST AREA. WITH THE MODERATELY UNSTABLE AND VERY MOIST AIRMASS...THINK A FEW TSTORMS WILL BECOME SEVERE WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. IT APPEARS THAT UPPER-LEVEL DYNAMICS WILL NOT BE PARTICULARLY STRONG WITH THE FRONT...SO WILL NOT RAISE POPS INTO THE LIKELY CATEGORY ACROSS SOUTHWEST VA AND NORTHEAST TN FOR TONIGHT. LATER PERIODS...MAIN FORECAST CHALLENGE IS HOW MUCH PRECIP WILL LINGER INTO THE THIRD PERIOD. SURFACE COLD FRONT PASSES THROUGH THE FORECAST AREA SATURDAY MORNING WITH GFS BEING SLIGHTLY FASTER WITH THIS PROCESS THAN MESOETA. ANTICIPATE ANY LINGERING PRECIP TO EXIT THE SOUTHERN TIER BY OOZ SUNDAY. THIS IS SUPPORTED BY THE 21Z SHORT RANGE ENSEMBLES. BENIGN WEATHER ANTICIPATED THROUGH THE REMAINDER OF THE FORECAST CYCLE AS HEIGHTS RISE IN RESPONSE TO UPPER RIDGE BUILDING BACK INTO THE REGION AND HIGH PRESSURE DOMINATES AT THE SURFACE. PRELIMINARY NUMBERS FOLLOW: CHA 92 71 90 68 / 30 40 30 20 TYS 90 70 87 64 / 30 50 30 10 TRI 87 67 84 60 / 30 50 30 10 OQT 90 70 88 64 / 30 50 30 10 DMG/LCM *********************************************************************
Hazardous weather outlook, Aug 22, 5:00 AM EDT, 16 hours 46 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-230900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT FRI AUG 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... A MODERATELY UNSTABLE AND VERY MOIST AIRMASS WILL BE IN PLACE ACROSS THE SOUTHERN APPALACHIAN REGION TODAY...AS A COLD FRONT MOVES INTO THE AREA TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BEGIN DEVELOPING THIS AFTERNOON...BECOMING A LITTLE MORE NUMEROUS TONIGHT WITH THE FRONT. A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS UP TO 60 MPH AND LOCALLY HEAVY RAINFALL UP TO TWO INCHES PER HOUR. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DMG
In the hours before
Local storm report, Aug 22, 6:50 PM EDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
650 PM EDT FRI AUG 22 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM GREENEVILLE TN 0.75 IN HAIL
08/22/03 GREENE REPORTED BY GREENE COUNTY
911.Local storm report, Aug 22, 7:25 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
725 PM EDT FRI AUG 22 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0718 PM BYBEE TN 0.75 IN HAIL
08/22/03 COCKE BETWEEN BYBEE AND
NEWPORT. REPORTED BY
COUNTY 911 CENTER.Local storm report, Aug 22, 7:34 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
734 PM EDT FRI AUG 22 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM DEER LODGE TN 1.00 IN HAIL
08/22/03 MORGAN NEAR DEER LODGE.REPORTED
BY MORGAN COUNTY 911.
0710 PM DEER LODGE TN WIND DAMAGE
08/22/03 MORGAN A FEW TREES DOWN NEAR
DEER LODGE. REPORTED BY
MORGAN COUNTY 911.Local storm report, Aug 22, 8:26 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
826 PM EDT FRI AUG 22 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM BEN HUR VA WIND DAMAGE
08/22/03 LEE A FEW TREES DOWN IN
MIDDLE PART OF COUNTY.
REPORTED BY LEE COUNTY
911.Local storm report, Aug 22, 9:01 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
901 PM EDT FRI AUG 22 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 PM DEER LODGE TN WIND DAMAGE
08/22/03 MORGAN A FEW TREES DOWN NEAR
BURRVILLE NORTHEAST OF
DEER LODGE. REPORTED BY
COUNTY 911.
0835 PM LANCING TN WIND DAMAGE
08/22/03 MORGAN A FEW TREES DOWN.REPORTED
BY MORGAN COUNTY 911.Local storm report, Aug 22, 9:36 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
936 PM EDT FRI AUG 22 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM ROCKWOOD TN WIND DAMAGE
08/22/03 ROANE A FEW TREES DOWN.REPORTED
BY ROANE COUNTY 911.The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 8:11 PM EDT | Severe Thunderstorm Warning | MRX | Anderson | 49 min |
| Aug 22, 8:13 PM EDT | Severe Thunderstorm Warning | MRX | Morgan | 47 min |
| Aug 22, 8:51 PM EDT | Severe Thunderstorm Warning | MRX | Meigs, Rhea, Roane | 54 min |
| Aug 22, 9:16 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe | 44 min |
| Aug 22, 9:37 PM EDT | Severe Thunderstorm Warning | MRX | Sequatchie | 53 min |
| Aug 22, 10:45 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 60 min |
| Aug 22, 11:09 PM EDT | Severe Thunderstorm Warning | MRX | Bradley | 51 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.